MAUDE Adverse Event Report: CORDIS CORPORATION SABER 7MM6CM 90; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 7MM6CM 90; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48007006S
Medical Device Problem Codes Burst Container or Vessel (1074); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/29/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product history review is expected but has not been completed.This device is available for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, a 7mm x 6cm x 90cm saber percutaneous transluminal angioplasty (pta) balloon catheter popped while inflated within an arteriovenous (av) fistula graft.There was some difficulty advancing the catheter through the blood vessel and some difficulty crossing the lesion.The procedure was completed by removing the balloon and using another unknown balloon catheter successfully.There was no reported patient injury.The device was opened in sterile field.The user was trained with the device.The fistula had no calcification, no tortuosity, and 90% stenosis.There was no difficulty removing the product from the hoop, removing the protective balloon cover, or removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product the product into the patient.The device prepped normally.A contrast:saline ratio of 50:50 was used.A non cordis indeflator was used and it was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or inserting the balloon through the guide catheter.The catheter was never in an acute bend.The plunger depressed into the indeflator when trying to inflate.The user was able to depress the plunger into the syringe/indeflator when trying to inflate.The maximum inflation was 14atm.Other procedural details were requested but are unknown, unavailable, or not applicable.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: b5, g3, g6, h1, h2, h3, h6, and h10 a review of the manufacturing documentation associated with lot 82179185 and analysis of the device was completed.However, due to a secondary failure noted during the analysis, both have been reopened for further evaluation and are still pending.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, a 7mm x 6cm x 90cm saber percutaneous transluminal angioplasty (pta) balloon catheter popped while inflated within an arteriovenous (av) fistula graft.There was some difficulty advancing the catheter through the blood vessel and some difficulty crossing the lesion.The procedure was completed by removing the balloon and using another unknown balloon catheter successfully.There was no reported patient injury.The device was opened in sterile field.The user was trained with the device.The fistula had no calcification, no tortuosity, and 90% stenosis.There was no difficulty removing the product from the hoop, removing the protective balloon cover, or removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product the product into the patient.The device prepped normally.A contrast:saline ratio of 50:50 was used.A non cordis indeflator was used and it was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or inserting the balloon through the guide catheter.The catheter was never in an acute bend.The plunger depressed into the indeflator when trying to inflate.The user was able to depress the plunger into the syringe/indeflator when trying to inflate.The maximum inflation was 14atm.Other procedural details were requested but are unknown, unavailable, or not applicable.The device will be returned for evaluation.Addendum: product analysis demonstrated the balloon separated at the distal area of the balloon.
 
Additional Manufacturer Narrative
Complaint conclusion: as reported, a 7mm x 6cm x 90cm saber percutaneous transluminal angioplasty (pta) balloon catheter popped while inflated within an arteriovenous (av) fistula graft.There was some difficulty advancing the catheter through the blood vessel and some difficulty crossing the lesion.The procedure was completed by removing the balloon and using another unknown balloon catheter successfully.There was no reported patient injury.The device was opened in sterile field.The user was trained with the device.The fistula had no calcification, no tortuosity, and 90% stenosis.There was no difficulty removing the product from the hoop, removing the protective balloon cover, removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.A contrast/saline ratio of 50:50 was used.A non-cordis indeflator was used and it was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or inserting the balloon through the guide catheter.The catheter was never in an acute bend.The plunger depressed into the indeflator when trying to inflate.The user was able to depress the plunger into the syringe/indeflator when trying to inflate.The maximum inflation was 14atm.Other procedural details were requested but are unknown, unavailable, or not applicable.One product was returned for analysis.A non-sterile saber 7mm x 6cm 90 percutaneous transluminal angioplasty (pta) balloon catheter involved in the complaint was received for analysis inside a plastic bag.Per visual analysis, the saber 7mm 6cm 90 was received with the balloon ruptured- separated at the distal area of the balloon.The distal area separated section of the balloon was not returned for evaluation.No other physical characteristics could be observed at the naked eye.Per microscopic analysis, sem analysis was performed.Results showed that the balloon separation was caused by a rupture on the balloon surface.The inner surface presented no anomalies near the balloon rupture.The outer surface presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface could have probably led to the ruptured condition found on the received device.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82179185 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon- burst¿ and secondary failure of "balloon- separated - in patient¿ were confirmed due to the condition of the product received.The exact cause of the balloon burst/separation could not be determined.Sem analysis revealed the external surface of the balloon had scratch marks adjacent to the rupture.The device was used during dilation of an av fistula graft and the vessel was noted to have ninety percent stenosis.Arteriovenous shunts are often scarred and fibrous in nature and therefore often resistant to balloon expansion increasing the likelihood of damage to the balloon.It is likely vessel characteristics and procedural factors contributed to the reported events as evidenced by device analysis.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ according to the safety information of the instructions for use ¿if resistance is felt upon removal, then the balloon, guidewire and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.Always verify integrity of the catheter after removal.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.

Brand Name
SABER 7MM6CM 90
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key12358617
Report Number9616099-2021-04809
Device Sequence Number14408502
Product Code LIT
UDI-Device Identifier20705032068854
UDI-Public20705032068854
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2022
Device Model Number48007006S
Device Catalogue Number48007006S
Device Lot Number82179185
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/09/2021
Initial Date Received by Manufacturer 07/29/2021
Supplement Date Received by Manufacturer08/27/2021
09/28/2021
Initial Report FDA Received Date08/24/2021
Supplement Report FDA Received Date09/21/2021
10/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BOSTON SCIENTIFIC ENCORE INDEFLATOR; UNKNOWN BALLOON CATHETER; VISPAQUE 320; BOSTON SCIENTIFIC ENCORE INDEFLATOR; UNKNOWN BALLOON CATHETER; VISPAQUE 320